Alert archive / Indiana / River Flood Warnings in 2015

River Flood Warning 102, NWS Northern Indiana

December 27, 2015Wells County, Indiana

NWS Northern Indiana issued this river flood warning at Dec 27, 2015, 9:50 AM EST for Wells County, Indiana. It took effect at Dec 27, 2015, 2:12 PM EST. It was in force for 5 days.

The area

The counties it named.

The facts

Issued
Dec 27, 2015, 9:50 AM EST (14:50 UTC)
In effect from
Dec 27, 2015, 2:12 PM EST
Expired
Jan 1, 2016, 10:06 AM EST
In force
5 days
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
Minor

County Wells County, IN

The radar

The Northern Indiana radar (KIWX), 81 km from the middle of the area, began a volume at 14:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wabash River at Bluffton (BLFI3).

Action stage
7 ft
Minor stage
10 ft
Moderate stage
14 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03323000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this river flood warning went out at Dec 27, 6:18 AM EST, 3 hours 32 minutes earlier.

Area forecast discussion, Dec 27, 6:18 AM EST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
618 AM EST SUN DEC 27 2015

.SYNOPSIS...
ISSUED AT 424 AM EST SUN DEC 27 2015

RAIN WILL GRADUALLY TAPER OFF TODAY WITH PRIMARILY DRY CONDITIONS
EXPECTED BY LATE AFTERNOON. A SECOND WAVE OF RAIN IS EXPECTED ON
MONDAY THOUGH. THIS RAIN WILL LIKELY BEGIN AS A PERIOD OF FREEZING
RAIN AND SLEET MONDAY MORNING BEFORE BECOMING ALL RAIN BY AFTERNOON.
ADDITIONAL RAINFALL AMOUNTS OF UP TO AN INCH ARE POSSIBLE AND MAY
CAUSE SOME ADDITIONAL FLOODING...PRIMARILY ALONG AND SOUTH OF
HIGHWAY 24. A LIGHT GLAZE OF ICE IS ALSO POSSIBLE MONDAY MORNING...
PRIMARILY NORTH OF HIGHWAY 24. STRONG EAST WINDS UP TO 45 MPH ARE
ALSO EXPECTED MONDAY AFTERNOON AND EVENING.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 424 AM EST SUN DEC 27 2015

PEAK OF ROUND ONE IS NOW UNDERWAY WITH VERY ACTIVE FRONTAL SLOPE IN
PLACE ACROSS THE AREA. STRONG LOW-MIDLEVEL FRONTOGENESIS NOTED IN
RIGHT ENTRANCE REGION OF POWERFUL 200 KT UPPER JET OVER NORTHERN
LAKES AND EASTERN CANADA. VERY HIGH MOISTURE CONTENT (PW VALUES NEAR
1.5 PER 00Z KILN SOUNDING) IN PRESENCE OF THIS STRONG FORCING
LEADING TO WIDESPREAD MODERATE-HEAVY RAIN. HIGHEST TOTALS SO FAR
HAVE BEEN IN OUR S/SW...GIVEN LONGEST DURATION AND SLIGHTLY BETTER
STATIC INSTABILITY. 18 HOUR TOTALS NOW AROUND 1.5 INCHES JUST SOUTH
OF US-24 IN INDIANA. EXPECT THESE COUNTIES WILL CONTINUE TO SEE THE
BEST RAINFALL TOTALS GIVEN BETTER MOISTURE/INSTABILITY AND STRONGER
ASCENT ALONG THE SFC-925MB PORTION OF THE FRONT. ANOTHER 0.5-0.75
INCHES MAY BE POSSIBLE SOUTH OF US-24 BY THIS AFTERNOON. MIDLEVEL
EXTENSION OF THE FRONT WILL CONTINUE TO PRODUCE MODERATE RAIN NORTH
OF US-24 BUT AMOUNTS WILL BE LIGHTER. EXPECT ADDITIONAL AMOUNTS
GENERALLY LESS THAN 0.5 INCHES. THREAT OF FLOODING/FLASH FLOODING IS
LOW FOR COUNTIES ALONG THE NORTHERN FRINGES OF THE CURRENT WATCH BUT
PREFER TO KEEP HEADLINES GOING AS IS FOR NOW AND LET DAY SHIFT RE-
ASSESS ONCE BULK OF CURRENT RAIN ENDS.

LATEST HI-RES GUIDANCE IN GENERALLY GOOD AGREEMENT THAT RAIN WILL
DISSIPATE AND SHIFT SOUTHEAST BY MIDDAY AS NORTHERN STREAM SHORTWAVE
TROUGH EXITS AND MID/UPPER RIDGE BUILDS OVER THE NORTHERN LAKES. A
FEW LIGHT SHOWERS MAY PERSIST IN OUR FAR SOUTHEAST THROUGH THE
EVENING BUT EXPECT MOST OF THE CWA TO BE DRY BY LATE AFTERNOON.
COULD EVEN SEE A FEW PEAKS OF SUN IN OUR NORTHERN COUNTIES AS STRONG
CANADIAN SURFACE HIGH AND THETA-E TROUGH NOSES INTO THE SOUTHERN
GREAT LAKES. CUT POPS DRASTICALLY FOR MOST OF THE OVERNIGHT PERIOD.
DID LEAVE SOME LOW CHANCES IN OUR FAR SOUTH BUT SUSPECT MOST OF OUR
CWA WILL BE DRY UNTIL AT LEAST 06Z. PRECIP BEGINS TO LIFT BACK NORTH
TOWARDS 12Z MONDAY MORNING AS STRONG VORT MAX LIFTS OUT OF THE
SOUTHERN PLAINS. STILL A FAIR AMOUNT OF DISAGREEMENT ON EXACT START
TIMES...WHICH WILL BE CRUCIAL IN DETERMINING IMPACT TO MONDAY
MORNING COMMUTE. PREFER TO LEAN ON THE SLOWER NAM WITH SUPPORT FROM
HI-RES MODELS AND ECMWF. SLIGHTLY FASTER GFS AND CANADIAN SOLUTIONS
SEEM LESS LIKELY GIVEN STRENGTH AND SOUTHERN DISPLACEMENT OF
MID/UPPER LOW. SUSPECT PRECIP WILL BE SPREADING INTO OUR CWA BY 12Z
BUT LIKELY NOT MUCH BEFORE THAT. FORECAST SOUNDINGS INDICATE ANY
PRECIP THAT DOES OCCUR PRIOR TO 12Z WILL MOST LIKELY BE FREEZING
RAIN...SAVE FOR AREAS ALONG OUR SOUTHERN CWA BORDER WHERE SURFACE
TEMPS WILL BE JUST ABOVE FREEZING. LITTLE TO NO ICE ACCUMULATION
EXPECTED PRIOR TO 12Z THOUGH GIVEN LIMITED DURATION AND RELATIVELY
WARM GROUND TEMPS/MARGINAL SURFACE TEMPS.

&&

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 424 AM EST SUN DEC 27 2015

STRONG LOW MOVG INTO SW TX THIS MORNING IS EXPECTED TO LIFT NE
INTO MO MONDAY AND THEN WEAKEN AS IT MOVES INTO THE WRN GRTLKS
MONDAY NIGHT.  AS WARM FRONT ASSOCIATED WITH THIS SYSTEM APPROACHES
MONDAY MORNING... PRECIP EXPECTED TO SPREAD INTO THE AREA FROM THE S-
SW. TEMPS ALOFT WILL WARM ENOUGH FOR MELTING OF PRECIP BUT
DRY/COLD LOW LEVELS SHOULD RESULT IN A PERIOD OF FREEZING RAIN/SLEET
AS THE WARM FRONT MOVES THROUGH. ICE/SLEET ACCUMS EXPECTED TO
GENERALLY BE UNDER A TENTH OF AN INCH WITH TEMPS WARMING ABOVE
FREEZING ACROSS THE ENTIRE AREA IN THE AFTN. STRONG FORCING
AHEAD OF THE OCCLUDING CDFNT ALONG WITH WK ELEVATED INSTABILITY AND A
VERY MOIST AIRMASS WITH PWAT>1" SHOULD RESULT IN ANOTHER SGFNT RAIN
EVENT MONDAY WITH QPF AROUND AN INCH. THIS COMBINED WITH RECENT HEAVY
RAINFALL CONTS CONCERN FOR FLOODING. STRONG PRESSURE GRADIENT AND
PRESSURE FALLS TO THE NE OF THE SFC LOW WILL RESULT IN VERY WINDY
CONDITIONS ACROSS OUR AREA MONDAY... PSBLY REQUIRING A WIND
ADVISORY... ESPECIALLY ACROSS THE NW 1/2 OF THE CWA. HEAVIER RAIN
EXPECTED TO MOVE OUT OF OUR CWA EARLY MONDAY EVE BUT MOIST CYCLONIC
FLOW SHOULD ALLOW SOME LIGHT RAIN TO PERSIST OVERNIGHT AND PSBLY TUE
WHEN IT SHOULD BECOME COLD ENOUGH FOR SOME LIGHT SNOW TO MIX IN
BEFORE PRECIP ENDS BY EVE AS RIDGING BUILDS IN. THIS SHOULD BE SHORT
LIVED AS UPR TROF AND EMBEDDED SHRTWVS MOVES SLOWLY EAST FROM THE
PLAINS TO THE GRTLKS/NERN CONUS MID-LATE WEEK. THIS SHOULD SET THE
STAGE FOR CONSIDERABLY COLDER TEMPS IN OUR AREA...PERHAPS EVEN A BIT
BLO NORMAL... ALONG WITH SCT LAKE EFFECT/ENHANCED SNOW SHOWERS IN
THIS TIMEFRAME.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 611 AM EST SUN DEC 27 2015

IFR CONDITIONS CONT ACROSS THE AREA ATTM BUT DRIER AIR IN LOW
LEVELS WAS ADVECTING IN FROM THE NORTH AS SFC WAVE HAS MOVED ENE
TO THE LWR GRTLKS WITH STRONG HIGH PRESSURE OVER THE NRN PLAINS
BUILDING EAST INTO THE UPR GRTLKS. THIS SHOULD RESULT IN A SLOW
IMPROVING TREND TODAY TO VFR THIS AFTN. CONDITIONS WILL BEGIN TO
DETERIORATE LATE TONIGHT AND MORE SO MONDAY AS LOW PRESSURE
CURRENTLY OVER SW TX LIFTS NE.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR INZ008-009-
     012>018-020-022>027-032>034.

MI...NONE.
OH...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR OHZ001-002-004-
     005-015-016-024-025.

LM...SMALL CRAFT ADVISORY UNTIL 7 AM EST MONDAY FOR LMZ043-046.

     GALE WARNING FROM 7 AM MONDAY TO 1 AM EST TUESDAY FOR LMZ043-046.

&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...JT
AVIATION...JT

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSNORTHERNINDIANA
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Dec 27, 5:31 AM EST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
531 AM EST SUN DEC 27 2015

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-281045-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
531 AM EST SUN DEC 27 2015 /431 AM CST SUN DEC 27 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL TAPER OFF TODAY... HOWEVER RUN-OFF FROM THE HEAVY RAIN
ON SATURDAY AND SATURDAY NIGHT MAY STILL RESULT IN SOME FLOODING.
THERE IS A CHANCE OF FREEZING RAIN OVER NORTHERN INDIANA AND
NORTHWEST OHIO LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER INCH OF RAIN IS EXPECTED IN THE AREA MONDAY AND MONDAY
NIGHT WHICH COULD CAUSE ADDITIONAL FLOODING. A PERIOD OF FREEZING
RAIN AND SLEET MONDAY MAY RESULT IN SLICK ROADS AND SIDEWALKS...
ESPECIALLY NORTH OF ROUTE 30. IT WILL ALSO BE VERY WINDY MONDAY
WITH GUSTS OF 35 TO 45 MPH... POSSIBLY CAUSING SOME TREE LIMB
DAMAGE AND POWER OUTAGES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED... BUT REPORTS OF ANY
OBSERVED HEAVY RAINFALL AMOUNTS OR FLOODING ARE APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-281045-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
531 AM EST SUN DEC 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A GALE WARNING IS IN EFFECT FOR MONDAY AND MONDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Local storm report, Dec 27, 9:13 AM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
913 AM EST SUN DEC 27 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       PORTLAND                40.44N 84.99W
12/27/2015  M2.11 INCH       JAY                IN   COCORAHS

            COCORAHS STATION PORTLAND /IN-JY-10/

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Local storm report, Dec 27, 9:14 AM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
914 AM EST SUN DEC 27 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 N HARTFORD CITY       40.46N 85.37W
12/27/2015  M2.62 INCH       BLACKFORD          IN   COCORAHS

            COCORAHS STATION (KA9VIS) HARTFORD CITY 0.7
            N /IN-BL-11/

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Local storm report, Dec 27, 9:15 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
915 AM EST SUN DEC 27 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       HARTFORD CITY           40.46N 85.37W
12/27/2015  M3.08 INCH       BLACKFORD          IN   COCORAHS

            COCORAHS STATION HARTFORD CITY /IN-BL-9/

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Local storm report, Dec 27, 9:21 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
921 AM EST SUN DEC 27 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     HEAVY RAIN       WELLS                   40.73N 86.11W
12/27/2015  M2.05 INCH       MIAMI              IN   EMERGENCY MNGR

            STORM TOTAL. OBSERVER LOCATION PERU.

&&

NG

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 4:21 AM ESTGale WarningIWX42 hr
Dec 27, 9:50 AM ESTRiver Flood WarningIWXAdams, Allen6 days
Dec 27, 10:23 AM ESTRiver Flood WatchIWXAdams, Wells4 days
Dec 27, 4:13 PM ESTWind AdvisoryIWXAllen, Cass, DeKalb, Elkhart, Fulton, Grant and 11 more29 hr
Dec 27, 4:13 PM ESTFreezing Rain AdvisoryIWXAllen, DeKalb, Elkhart, Fulton, LaGrange, Marshall and 5 more27 hr
Dec 27, 10:23 AM ESTRiver Flood WatchIWXAllen, Paulding, Putnam3 days

Nearby

River Flood Warnings in Indiana, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.